Kansas, 2007Flash Flooding in Kansas, July 31, 2007
July 31, 2007 · NWS TOP · 7 events in 6 counties and zones
Another round of heavy thunderstorms brought areas of flooding to portions of north central and east central Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $325,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of heavy thunderstorms brought areas of flooding to portions of north central and east central Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 31, 2:45 AM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 31, 2:45 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT TUE JUL 31 2007
.DISCUSSION...
CONVECTION HAS DEVELOPED AGAIN OVERNIGHT ACROSS NORTH CENTRAL TO
EAST CENTRAL KANSAS. PROFILERS AND WATER VAPOR SHOW THE PRESENCE OF
A WEAK WAVE OR MCV OVER NORTHWEST KANSAS. BAND OF THUNDERSTORMS HAS
BEEN ONGOING AND DRIFTING SLOWLY EAST. FURTHER EAST IN OUR CWA
WIDELY SCATTERED THUNDERSTORMS HAVE DEVELOPED ON THE EDGE OF THE
850-700MB THETA AXIS AND IN AREA OF WEAK ISENTROPIC LIFT AND
FRONTOGENESIS THIS MORNING. WEAK LOW LEVEL JET THIS MORNING PUMPING
HIGH PWS INTO CENTRAL KANSAS THIS MORNING WILL KEEP FLASH FLOOD
WATCH GOING THROUGH 7 AM THIS MORNING. HAVE MAINTAINED HIGHEST POPS
IN THE THETA AXIS THIS MORNING IN THE SOUTH AND WEST PORTIONS OF THE
CWA. THETA AXIS BECOMES MORE NORTH TO SOUTH ORIENTATED THIS
AFTERNOON. PRESENCE OF THE WEAK WAVE AND H5 SHEAR AXIS WILL HELP
SUPPORT SCATTERED CONVECTION AGAIN THIS AFTERNOON WITH LOCALLY HEAVY
RAINFALL POSSIBLE.
FOR TONIGHT MAINTAINED THE BETTER CHANCES FOR CONVECTION OUT IN THE
THETA AXIS ACROSS NORTH CENTRAL KANSAS AND NEAR THE H5 SHEAR AXIS.
A SHORTWAVE TROUGH MOVES ACROSS THE NORTHERN PLAINS WEDNESDAY AND
WEDNESDAY NIGHT AND DRAGS A FRONTAL BOUNDARY SOUTH INTO SOUTHERN
NEBRASKA. FRONT LOOKS TO WASH OUT BEFORE IT GETS TO NORTHERN KANSAS
BUT KEPT SMALL CHANCE FOR CONVECTION GOING FOR NOW AS BOUNDARY MAY
SLIDE INTO THE NORTHERN CWA BEFORE STALLING NORTH OF INTERSTATE 70
ON THURSDAY.
NO CHANGES TO THE EXTENDED THIS MORNING.
53
&&
.AVIATION...
A GRADUAL INCREASE IN SHOWER ACTIVITY CONTINUES EARLY THIS MORNING
ALONG A WEAK SURFACE CONFLUENCE LINE ACROSS EAST CENTRAL INTO NORTH
CENTRAL KANSAS AND A POORLY DEFINED SHEAR AXIS ALOFT. ANTICIPATE
ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE SW 2/3RDS OF THE
REGION THROUGH MORNING. VISIBILITIES IN SEVERAL LOCATIONS HAVE
REMAINED AT 4 TO 6 MILES WITH CEILINGS BECOMING PROGRESSIVELY LOWER
FROM NORTH TO SOUTH CWA. EXPECT SIMILAR CONDITIONS TO PERSIST
THROUGH MID MORNING BEFORE A GRADUAL IMPROVEMENT COMMENCES. FOR
ADDITIONAL DETAILS...REFER TO SHORT TERM FORECAST DISCUSSION SECTION.
BLAIR
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM THIS MORNING...GENERALLY ALONG AND WEST
OF A COUNCIL GROVE...MANHATTAN TO WASHINGTON LINE.
&&
Hazardous weather outlook, Jul 31, 4:20 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
520 AM CDT TUE JUL 31 2007
KSZ008>012-020>024-026-034>040-054>056-058-059-011030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
520 AM CDT TUE JUL 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE LIKELY
AGAIN TODAY AND TONIGHT. LOCALIZED FLASH FLOODING IS POSSIBLE DUE
TO THE SLOW MOVING THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT.
SOME LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
Flash Flood, Osage
- When
- July 31, 5:40 AM CST to 8:00 AM CST
- Where
- Osage County, 2.2 mi W of Overbrook to 0.5 mi W of Overbrook
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 38.780, -95.591
Highway 56 flooded west of Overbrook. Water appeared 5 to 6 feet deep along the side of the road. Spotter reported 3.5 inches of rain within about an hour and a half. Water reported flowing around and into the basement of a home.
Flash Flood, Clay
- When
- July 31, 7:20 AM CST to 11:15 AM CST
- Where
- Clay County, 6 mi E of Clifton
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 39.570, -97.157
Water six inches deep reported to have been flowing across Hwy 9.
Flash Flood, Washington
- When
- July 31, 7:20 AM CST to 11:15 AM CST
- Where
- Washington County, 4 mi SW of Palmer
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 39.589, -97.183
Six-inch deep water reported to be flowing across Hwy 9.
Flash Flood, Cloud
- When
- July 31, 7:34 AM CST to 11:15 AM CST
- Where
- Cloud County, 4 mi SW of Clyde
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 39.559, -97.453
Water six inches deep reported to be flowing across 260th road. Several other rural roads in the Clyde area water covered or barricaded. Coop observer reported nearly 6 inches of rain.
Flash Flood, Republic
- When
- July 31, 8:30 AM CST to 11:15 AM CST
- Where
- Republic County, 0.69 mi S of Agenda
- Cause
- Heavy Rain
- Property damage
- $70,000
- Reported by
- Trained Spotter
- Coordinates
- 39.710, -97.430
Water over state highway 148 in Agenda...estimated at 1 to 2 feet deep.
Flash Flood, Republic
- When
- July 31, 9:20 AM CST to 11:15 AM CST
- Where
- Republic County, Munden
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 39.920, -97.500
Water flowing over roadway in Munden...estimated up to 6 inches deep. Two inches of rain fell in about an hour.
Flash Flood, Riley
- When
- July 31, 9:53 AM CST to 12:15 PM CST
- Where
- Riley County, 3 mi E of Leonardville
- Cause
- Heavy Rain
- Property damage
- $60,000
- Reported by
- Law Enforcement
- Coordinates
- 39.370, -96.814
Water one foot deep over Barton road one quarter mile east of Union road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Arizona, July 31, 20071 death · $100,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in North Dakota, July 31, 2007$2.3 million · 1.75 in hail · 7 events
- Flash Flood in Arizona, July 31, 2007$2.0 million · 1 event
- Flash Flooding in Texas, July 31, 2007$30,000 · 3 events
- Damaging Winds and Lightning Strike in Florida, July 31, 2007$1,000 · 50 kt wind · 7 events
- Flash Flooding in Oklahoma, July 31, 20074 events
- Heavy Rain in Kansas, July 31, 20074 events
- Flooding in Arizona, July 31, 20074 events
- Hail and Damaging Wind in Nebraska, July 31, 20071.25 in hail · 4 events
- Waterspouts in Gulf of Mexico, July 31, 20073 events
- Flash Flood and Hail in Kansas, July 31, 20071.75 in hail · 3 events
- Hail and Damaging Winds in North Dakota, July 31, 200750 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46486, 46483, 50108, 46484, 46488, 46487, 46489.